Skip to content
My WebMD Sign In, Sign Up

Asthma Health Center

Font Size

Acetaminophen: Teen Asthma Trigger?

Study Shows Even Once-a-Year Acetaminophen Use May Worsen Teen, Child Asthma
By
WebMD Health News
Reviewed by Laura J. Martin, MD

adolescents_acetaminophen_asthma_3.jpg

Aug. 13, 2010 -- Even once-a-month use of acetaminophen -- the best-known brand name is Tylenol -- may trigger asthma in teens.

Teens using acetaminophen at least monthly had 2.5 times the asthma risk of nonusers. Once-a-year users had a 43% increase in asthma risk.

The findings come from a study of some 323,000 13- and 14-year-olds from 50 nations by Richard W. Beasley, MD, professor of medicine at the Medical Research Institute of New Zealand in Wellington, and colleagues.

The current study is the first to link acetaminophen use to teen asthma. The Beasley team is among a number of research groups that over the last decade have accumulated evidence that acetaminophen increases asthma risk.

But the studies do not prove that acetaminophen causes asthma. It could simply be that children and pregnant women at risk of asthma are more likely to take acetaminophen.

Beasley and colleagues say it's time to find out for sure. They calculate that acetaminophen use may explain some 30% of child asthma and some 40% of teen asthma.

"Randomized, controlled trials are now urgently required to investigate this relationship further and to guide the use of [fever-reducing drugs], not only in children but also in pregnancy and adult life," they conclude in their report.

Allergist Clifford Bassett, MD, of New York University's Langone Medical Center, agrees. Bassett was not involved in the Beasley study.

"There is an urgent need for clinical trials," Bassett tells WebMD.

Asthma Patients May Still Need Acetaminophen

Bassett notes that many people with asthma cannot tolerate aspirin or nonsteroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen and naproxen. Such patients probably are better off using acetaminophen wisely.

The major concern, he says, is for those with an inherited genetic risk for asthma whose disease has not yet been triggered.

"Acetaminophen is a safe drug. There is no imminent threat to patients," he says. "But for people at high risk it is important for obstetricians, neonatal doctors, pediatricians, and family doctors to have a talk with the family. Not to say 'don't take acetaminophen,' but to try to reduce injudicious use of acetaminophen and other NSAIDs."

In addition to increasing asthma risk, the Beasley study linked acetaminophen to increased risk of eczema and of nose/eye allergies.

It's not at all clear exactly how acetaminophen might trigger asthma and other allergies. One theory is that the drug affects lung levels of glutathione, an antioxidant important in protecting the lung from damage by free radicals formed by oxygen.

The Beasley study appears in the Aug. 13 issue of the American Journal of Respiratory and Critical Care Medicine.

When Is Your Asthma Worse?

When Is Your Asthma Worse?

Take the WebMD Asthma assessment to get Personalized Action Plan

Start Now

Today on WebMD

Distressed woman
Slideshow
Woman holding an asthma inhaler
Article
 
Get Personalized Asthma Advice
Health Check
asthma overview
Slideshow
 
Los Angeles skyline in smog
Slideshow
man in a field with allergies
Slideshow
 
Woman holding inhaler
VIDEO
Slideshow Allergy Myths and Facts
Slideshow
 
Man outdoors coughing
Article
Lung and bronchial tube graphic
Article
 
10 Worst Asthma Cities
Slideshow
runner
Article